Nightmares Case 2: Pneumonia

In this case, the patient has been admitted for pneumonia and treated with the usual antibiotics. However, the team has not yet recognized that the causative bacteria is resistant to this antibiotic. The pneumonia has progressed and the team must manage the patient's respiratory distress and sepsis. The patient requires a change in antibiotics, non-invasive ventilatory support and IV fluid resuscitation.

Pediatric Difficult Airway

The ED team is called to manage a 2-year-old boy in severe respiratory distress with stridor and hypoxia. Initial management steps (humidified O2, nebulized epinephrine and dexamethasone) fail to improve the patient’s respiratory status, and the team must prepare for a difficult intubation. They will encounter difficulties with both bagging and passing the endotracheal tube due to airway edema, which will necessitate an emergency needle cricothyroidotomy.

Intubation with Missing BVM

A 41-year old male with HIV (not on treatment) presents to the ED with a cough for 10 days, progressive dyspnea and fever. He is hypoxic at triage and brought immediately to the resuscitation room. He has transient improvement on oxygen but then has progressive worsening of his hypoxia and dyspnea. Intubation is required. The team needs to prepare for RSI and identify that the BVM is missing from the room prior to intubation.

PE with Bleeding

A 63-year-old female is in the Emergency Department awaiting internal medicine consultation for a diagnosed pulmonary embolism. She suddenly becomes very short of breath while walking to the bathroom and the team is called to assess. The patent will then arrest, necessitating thrombolysis. After ROSC, she will stabilize briefly but then develop increasing vasopressor requirements. The team will need to work through the shock differential diagnosis and recognize free fluid in the abdomen as a complication of thrombolysis requiring surgical consultation and transfusion.

Anaphylaxis (+/- Laryngospasm)

A 7-year-old male presents with wheeze, rash and increased WOB after eating a birthday cake. He has a known allergy to peanuts. The team must initiate usual anaphylaxis treatment including salbutamol for bronchospasm. The patient will then develop worsened hypotension, requiring the start of an epinephrine infusion. After this the patient will experience increased angioedema, prompting the team to consider intubation. If no paralytic is used for intubation (or if intubation is delayed), the patient will experience laryngospasm. The team will be unable to bag-mask ventilate the patient until they ask for either deeper sedation or a paralytic. If a paralytic is used, the team will be able to successfully intubate the child.

Anaphylaxis with Angioedema

You are working a night shift at your local Emergency Department. You are called STAT to the bedside of a patient in the department who was seen by your colleague earlier and has recently been started on IV ceftriaxone for a pyelonephritis. You recall from handover that this is a 45-year-old previously healthy female patient with a diagnosis of a UTI two weeks ago, who returned after failing treatment and was diagnosed with pyelonephritis today. The nurse tells you she started the IV antibiotics and fluids 20 min ago, and then started to experience respiratory distress and a full body rash.

Newborn Sepsis with Apneas

A 3-day-old term male infant is brought to the ED by EMS after being seen at their Family Physician’s office with a low temperature (33.1oC). The child has been feeding poorly for about 12 hours, and has vomited twice. He is lethargic on examination and poorly perfused with intermittent apneas lasting ~ 20 seconds. He requires immediate fluid resuscitation and broad-spectrum antibiotics. His perfusion will improve after IVF boluses, however the apneas will persist and necessitate intubation.

Massive Pulmonary Embolism

A 46 year old male with a cast on his left leg from a bad ankle fracture presents to the ED complaining of pleuritic chest pain and shortness of breath. The team will take a history and start workup when the patient will suddenly state he’s “not feeling well” and then arrest. The team will perform ACLS consistent with the PEA algorithm and should consider IV thrombolytics. If IV thrombolytics are administered, the patient will have ROSC.

Pancreatitis with ARDS

A 50 year-old female who was “on a bender” over the weekend now presents with diffuse abdominal pain and persistent nausea and vomiting. She will have a diffusely tender abdomen, a BP of 80/40, and be tachycardic. The team will need to work through a broad differential diagnosis and should fluid resuscitate aggressively. Once the patient has received 6L of fluid, she will become tachypneic and hypoxic and require intubation. The team will be given a lipase result just prior.